Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 88, NWS Melbourne, FL

August 20, 2022Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 20, 2022, 6:18 PM EDT for Orange County, Florida. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2022, 6:18 PM EDT (22:18 UTC)
Expired
Aug 20, 2022, 6:45 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:26 PM EDTHAIL 0.752 S Horizon West, FLPUBLIC REPORT VIA TWITTER OF ESTIMATED 40-50MPH WINDS AND PENNY SIZE HAIL NEAR SEIDEL RD AND ALDFORD DR IN HORIZON WEST. TIME ESTIMATED VIA RADAR.
Aug 20, 6:31 PM EDTHAIL 0.882 Sse Horizon West, FLPUBLIC REPORT VIA TWITTER OF PEA TO DIME SIZE HAIL IN WINDERMERE
Aug 20, 6:34 PM EDTTSTM WND GST 482 Sw Horizon West, FLTHE WXFLOW STATION AT REEDY LAKE REPORTED A 48MPH/42KT WIND GUST FROM THE NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1946 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS52 KMLB 202218
SVRMLB
FLC095-202245-
/O.NEW.KMLB.SV.W.0088.220820T2218Z-220820T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
618 PM EDT Sat Aug 20 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...

* Until 645 PM EDT.

* At 618 PM EDT, a severe thunderstorm was located over Windermere,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Ocoee, Winter Garden, Windermere and Bay Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2855 8166 2856 8149 2851 8142 2835 8139
      2835 8166
TIME...MOT...LOC 2218Z 055DEG 8KT 2848 8154 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
2 follow-up statements
576 
WWUS52 KMLB 202229
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
629 PM EDT Sat Aug 20 2022

FLC095-202245-
/O.CON.KMLB.SV.W.0088.000000T0000Z-220820T2245Z/
Orange FL-
629 PM EDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN ORANGE COUNTY...

At 628 PM EDT, a severe thunderstorm was located over Horizon West,
or near Bay Lake, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ocoee, Winter Garden, Windermere, Bay Lake and Oakland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2855 8166 2854 8153 2850 8149 2835 8148
      2835 8166
TIME...MOT...LOC 2228Z 056DEG 11KT 2845 8160 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sedlock
586 
WWUS52 KMLB 202242
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
642 PM EDT Sat Aug 20 2022

FLC095-202252-
/O.EXP.KMLB.SV.W.0088.000000T0000Z-220820T2245Z/
Orange FL-
642 PM EDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2855 8166 2854 8153 2850 8149 2835 8148
      2835 8166
TIME...MOT...LOC 2242Z 055DEG 8KT 2844 8162 

$$

Sedlock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 2:45 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
245 PM EDT Sat Aug 20 2022

.DISCUSSION...
Current-Tonight...Slow-moving storms near and inland of the I-95
corridor ascd mainly with the east coast breeze boundary will
drift inland in conjunction with the main ECSB breeze boundary.
The environment remains convectively primed for the remainder of
the afternoon as the eventual collision/merger with the west coast
breeze and interactions of numerous local surface boundaries wl
lead to some stronger storms, along with the likelihood of some
locally heavier rains and frequent lightning late afternoon
through nightfall. The short term forecast wl keep higher Pops
generally along to west of Kissimmee to metro Orlando and Deland
through nightfall, with tapering off of activity expected after 10
PM. Expect a reduction in cloudiness late tonight with lows
falling into the L-M70s.

from prev disc...

Sunday-Tuesday...By the end of this weekend, the axis of the surface
Atlantic ridge will have lifted to just north of the Cape. For the
first days of next week, the ridge axis shifts even farther north of
the area. This is going to maintain east to east-southeast flow
across east-central Florida, with a repeating weather story each
afternoon. Rain chances are going to be lowest along the coast (25-
40pct) with isolated to scattered showers/storms forming in the
early to mid afternoon as the sea breeze develops and moves inland.

The highest rain chances (50-60pct) will be west of I-95, but
especially west of the Orlando Metro southward along the Kissimmee
River. The strongest storms will be capable of producing frequent
lightning strikes, wind gusts of 40-50 mph, and torrential
downpours. Hot and humid conditions continue with afternoon highs in
the low 90s along the coast, and mid 90s inland. Peak heat indices
reach up to 105 before afternoon storms develop.

The synoptic pattern is forecast to remain relatively calm over FL
on Sunday and Monday. The Atlantic ridge should remain strong/deep
enough to keep a stationary mid-level frontal boundary, stretching
from TX to the Carolinas, north of our area. By Tuesday, a trough
digging over the Northeast and mid/upper-level mass convergence into
the previously mentioned frontal boundary will cause that boundary
to sag southward, likely reaching northern FL on Tuesday. Models are
in good agreement that mid-level moisture and forcing for ascent
increases along/north of I-4, and that could lead to higher rain
chances from Orlando to Daytona Beach than are currently forecast
on Tuesday and Tuesday night.

Wednesday-Friday...There is increasing confidence for a wet pattern
developing across much of the FL peninsula during the middle to late
part of the upcoming week. The stationary frontal boundary over
north to north-central FL will remain there through the end of the
week, and likely take on a negative tilt as it becomes sandwiched
between a ridge over the Central Plains and the Atlantic ridge to
the east. The positioning of these ridges will create significant
moisture flux convergence over the FL peninsula late in the week, as
southerly mid-level flow advects deep tropical moisture from the
Caribbean. Forecast models have PWATs reaching upwards of 2.2-2.4"
on Friday.

As a result, rain chances remain increased with at least 70+ pct
during the daytime periods from Wednesday onward, with scattered
showers and a few storms likely lingering through the late evening
each day. It is very likely that rain chances increase in the
coming days as forecast confidence also increases. This setup of
easterly low- level flow underneath southerly mid-level flow is a
good indicator (historically) for training storms and flooding
potential. However, the mean 850-300mb steering winds are forecast
to be weak at 10 knots, which is not enough to support continued
linear convective storms.

To complicate matters, some models are indicating the potential for
a weak inverted trough moving toward the FL peninsula from the east
Thursday night to Friday, and a tropical wave nearing the area from
the far western Caribbean Sea on Friday. There is a lot of
uncertainty regarding all of these synoptic and mesoscale features
that will determine the impacts we see here in east-central FL. For
now, continue to monitor the forecast for additional developments.

&&

.AVIATION...
VFR conditions prevailing outside of convection. The sea breeze
collision is expected across the interior later this afternoon and
will produce storms near/west of KSFB/KMCO from around 21-1Z.
MVFR/IFR CIG/VIS reductions will be possible in stronger showers and
storms. Any lingering activity is expected to diminish from east to
west through 0-2Z. Then, dry conditions prevailing. Light SE winds
overnight becoming ESE around 8-12kts Sunday afternoon behind the
sea breeze.

&&

.MARINE...
Current-Tonight...Favorable marine conds with a few storms psbl
mainly over the Space and Treasure Coast waters tonight into
Sunday. Winds and seas favorable otherwise for open water
navigation.

Sunday-Wednesday...Generally favorable boating conditions are
expected across the local waters to finish the weekend and the early
part of next week. The axis of the Bermuda High will lift to just
north of the Cape on Sunday, then move farther north on Monday. East
to east-southeast winds around 10 knots prevail, with some stronger
winds in the afternoon behind the sea breeze each day. The highest
coverage of lightning storms will be over the FL peninsula, though
scattered storms are possible along the coast as the sea breeze
develops. Seas mostly around 2 feet.

By mid week, a frontal boundary will sag south into North FL and
help to increase rain chances north of the Cape on Tuesday and
Wednesday. Offshore moving storms are possible in the late afternoon
each day, with frequent lightning strikes and gusty winds of 35
knots as the main threats to mariners.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  76  92 /  20  40  20  40
MCO  77  93  77  94 /  20  60  10  50
MLB  79  91  78  91 /  10  30  10  30
VRB  77  92  76  92 /  10  30  10  30
LEE  77  93  77  92 /  50  60  10  50
SFB  76  93  76  94 /  20  50  10  50
ORL  79  95  79  95 /  20  60  10  50
FPR  76  91  75  92 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

DIGITAL FORECASTS...Pendergrast
IDSS/RADAR...Schaper
AVIATION...Leahy
Hazardous weather outlook, Aug 20, 5:01 AM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
501 AM EDT Sat Aug 20 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-202115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
501 AM EDT Sat Aug 20 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will develop as the east
coast sea breeze forms by early afternoon and moves inland through
late day. Greatest storm coverage will be focused across the
interior, west of I-95, this afternoon and evening, with sea
breeze and storm outflow boundary collisions expected to occur
across or just west of Lake County toward sunset. Some stronger
storms will again be possible, mainly across inland areas, with
the main threats being frequent lightning strikes, strong wind
gusts to 40 to 50 mph, locally heavy rainfall and small hail.
Remember, no place outside is safe when thunderstorms are in the
area. Head indoors when thunder is heard!

.FLOOD IMPACT...
Weak steering winds will lead to slow and variable storm motion
today. This will allow any stronger storms to produce locally
heavy rainfall of 2 to 3 inches in a 60 to 90 minute period. This
may cause temporary standing water issues along roadways and poor
drainage areas, especially for locations that have already
received heavy rainfall over the past few days.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist at area beaches today.
Always swim near a lifeguard and never swim alone.

.EXCESSIVE HEAT IMPACT...
Hot and humid conditions expected today, with highs in the low to
mid 90s and peak heat indices between 102 and 107 over much of
east central Florida. If outdoors, take frequent breaks indoors
and stay hydrated. Also, never leave children or pets in a vehicle
unattended.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered slow-moving lightning storms will develop
across the area this afternoon and evening as the east coast sea
breeze moves inland and collides with the west coast sea breeze
west of Orlando toward sunset. A few stronger storms will be
capable of producing wind gusts in excess of 35 knots, mainly
across inland lakes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered afternoon and evening lightning storms are forecast
each day through early next week, with greatest storm coverage
expected across the interior, west of I-95. Isolated stronger
storms will be possible each day, producing gusty winds, frequent
lightning strikes and locally heavy rainfall. Increasing moisture
will lead to a rise in rain chances and a greater potential for
locally heavy rainfall across the area into the mid to late week.

Afternoon peak heat indices are forecast to reach between 102 and
107 through rest of the weekend into early next week.

A moderate risk of dangerous rip currents is expected at the
beaches this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Weitlich

In the hours before

Special weather statement, Aug 20, 5:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
559 PM EDT Sat Aug 20 2022

FLZ045-202230-
Orange FL-
559 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern Orange
County through 630 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Universal Studios, or near Windermere. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Ocoee, Winter Garden, Windermere and Bay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2836 8161 2853 8160 2862 8148 2845 8138
TIME...MOT...LOC 2158Z 022DEG 3KT 2850 8148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:02 PM EDTSpecial Marine WarningMLB88 min
Aug 20, 5:59 PM EDTSpecial Weather StatementMLBOrange31 min
Aug 20, 6:33 PM EDTSpecial Weather StatementMLBLake42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.